Illinois, 2020

Flood in Illinois, September 12, 2020

September 12, 2020 · NWS PAH · 1 event in 1 county or zone

An upper-level low drifted slowly eastward across the northern Plains, with a band of moderately strong southwesterly flow aloft overspreading portions of the mid Mississippi Valley. A cold front also moved eastward across this region, providing the focus for a line of showers and a few thunderstorms during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An upper-level low drifted slowly eastward across the northern Plains, with a band of moderately strong southwesterly flow aloft overspreading portions of the mid Mississippi Valley. A cold front also moved eastward across this region, providing the focus for a line of showers and a few thunderstorms during the evening. Locally very heavy rain caused some minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 12, 5:32 PM CST, 38 minutes earlier.

Area forecast discussion, Sep 12, 5:32 PM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
632 PM CDT Sat Sep 12 2020

.UPDATE...
Updated aviation section for 00z taf issuance

&&

.SHORT TERM...(Tonight through Sunday night)
Issued at 328 PM CDT Sat Sep 12 2020

KPAH got up to 89 degrees by midday which was the hottest site
around, and the cluster of storms that moved through just after
18Z was by far the strongest cluster of the day. However, even it
did not have that much lightning with it. The cirrus canopy covers
much of the region and the activity has weakened as it moved
northeast toward the EVV Tri State. This cluster will reach the
Tri State in the next couple of hours, but may only give a
glancing blow to the city of Evansville. Owensboro will likely get
a decent period of thunder with it. This convection has produced
copious rainfall, so with even rather brief downpours, drainage
systems may briefly become overwhelmed.

There still is some sunshine over much of southeast Missouri and
southern Illinois, so we should see scattered showers and
thunderstorms intensify a bit as they spread/develop over those
areas through sunset. At least maybe there will be a bit more
thunder. Will have to watch for localized heavy rainfall with some
potential for training and possibly some near severe wind gusts
out of the strongest cells per the latest SPC outlook. All of the
convection should weaken by sunset, leaving mostly scattered
showers through the evening.

The main cold front is still back across Kansas at this time, and
will come through our region overnight and early Sunday morning.
Scattered showers will continue along whatever boundaries remain
over the area ahead of the front tonight. As the front arrives,
and the upper system approaches, there may be an uptick in
convection over the southern Pennyrile in the pre-dawn hours and
into early Sunday morning. The front should clear the Pennyrile by
15Z, and the convective potential will dwindle to nothing by
afternoon.

Sunday night the latest tropical system will approach the northern
Gulf Coast due south of our region, and that will allow stronger
northeasterly flow to develop over our region, as the front to our
south effectively washes out. This will finally bring in much
cooler and drier air to the entire region. Low temperatures over
southern Illinois and southeast Missouri should drop well into the
50s by sunrise Monday morning.

.LONG TERM...(Monday through Saturday)
Issued at 328 PM CDT Sat Sep 12 2020

The long term begins with northwesterly flow aloft with a ridge to
the west and a retreating trough to the northeast. Surface high
pressure will be centered near the Upper Peninsula of Michigan
bringing northeasterly flow to the Quad State region along with dry
and relatively cool conditions. Highs Monday will be in the lower
half of the 80s.

The main weather feature of concern will be a tropical system
expected to be a higher end tropical storm or low end hurricane as
it reaches the Gulf Coast between SE Louisiana and the Florida
Panhandle early in the week. This storm is expected to significantly
slow down near the coast. The outermost precip bands could bring
showers and a storm or two to the area Wednesday.

Models point to a surface low near the Great Lakes Wednesday that
moves towards Quebec for Thursday. A trailing cold front associated
with this low is projected to cross the Quad State on Thursday and
will help steer the tropical system northeastward. Shower and storm
chances Thursday are from the Gulf storm and the frontal passage. At
this time, it appears that rainfall is most likely to be on the
order of an inch, though if the storm track were to shift
northwestward, more significant rainfall totals will be possible,
particularly in Western Kentucky. After some slight chance remnant
showers during the day Friday, conditions will clear up and begin to
dry out for next weekend.

&&

.AVIATION...
Issued at 632 PM CDT Sat Sep 12 2020

A broken line of thunderstorms from about kmvn to kcgi at 23z will
gradually weaken as it moves east. The 00z tafs do not contain
thunder at kpah/kevv/kowb, but the line could stay intact enough to
produce mvfr conditions at those sites.

Otherwise, mainly vfr conditions will continue through 06z. There
will likely be another round of low stratus and fog late tonight.
LIFR conditions are forecast around sunrise at most sites.

A weak cold front will move southeast across the taf sites on Sunday
morning. The north winds behind the front along with solar heating
should dissipate the stratus and fog rather quickly. VFR conditions
are forecast behind the front in the afternoon.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...DRS
LONG TERM...ATL
AVIATION...MY
Hazardous weather outlook, Sep 12, 2:33 PM CST, 3 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
333 PM CDT Sat Sep 12 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-131000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
333 PM CDT Sat Sep 12 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected over the entire region
through sunset. A localized damaging wind gust cannot be
completely ruled out from Perryville Missouri to Fairfield
Illinois, but locally heavy rainfall and lightning will be the
primary concerns across the region.

A slight chance of thunderstorms will linger across the region
tonight, mainly over southwest Indiana and west Kentucky. A brief
heavy downpour and lightning will be the primary concerns.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few thunderstorms cannot be ruled out over the southern
Pennyrile in west Kentucky Sunday. Locally heavy rainfall and
lightning will be the primary concerns.

Isolated to scattered thunderstorms are possible Wednesday
through Thursday night. Severe storms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

DRS/ATL

In the hours before

Special weather statement, Sep 12, 5:56 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Paducah KY
656 PM CDT Sat Sep 12 2020

MOZ110-111-114-130045-
Stoddard MO-New Madrid MO-Scott MO-
656 PM CDT Sat Sep 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SCOTT...NORTH
CENTRAL NEW MADRID AND EAST CENTRAL STODDARD COUNTIES UNTIL 745 PM
CDT...

At 655 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bloomfield, moving east at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Bloomfield, Morehouse, and Essex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3682 9005 3700 9003 3700 8959 3673 8963
TIME...MOT...LOC 2355Z 277DEG 14KT 3691 8995

York

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Jackson

When
September 12, 6:10 PM CST to 7:15 PM CST
Where
Jackson County, 2 mi N of Murphysboro to 2 mi W of Murphysboro
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.799, -89.330

Minor street flooding was reported in Murphysboro, where 2.4 inches of rain fell in two hours.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 914164.